Mathematische Zeitschrift

, Volume 270, Issue 3, pp 659-698

First online:

Geodesic flows and Neumann systems on Stiefel varieties: geometry and integrability

  • Yuri N. FedorovAffiliated withDepartment de Matemàtica I, Universitat Politecnica de Catalunya Email author 
  • , Božidar JovanovićAffiliated withMathematical Institute SANU, Serbian Academy of Sciences and Arts

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access


We study integrable geodesic flows on Stiefel varieties V n,r  = SO(n)/SO(nr) given by the Euclidean, normal (standard), Manakov-type, and Einstein metrics. We also consider natural generalizations of the Neumann systems on V n,r with the above metrics and proves their integrability in the non-commutative sense by presenting compatible Poisson brackets on (T * V n,r )/SO(r). Various reductions of the latter systems are described, in particular, the generalized Neumann system on an oriented Grassmannian G n,r and on a sphere S n−1 in presence of Yang–Mills fields or a magnetic monopole field. Apart from the known Lax pair for generalized Neumann systems, an alternative (dual) Lax pair is presented, which enables one to formulate a generalization of the Chasles theorem relating the trajectories of the systems and common linear spaces tangent to confocal quadrics. Additionally, several extensions are considered: the generalized Neumann system on the complex Stiefel variety W n,r  = U(n)/U(nr), the matrix analogs of the double and coupled Neumann systems.

Mathematics Subject Classification (2000)

17B80 53D25 70H06 70H33 70H45